Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

3 Bumps

My grandson has recently been diagnosed with ADD and has been given Concerta to take daily. I am very apprehensive about drugs being given to a child (9y/0). He is assessed frequently for side effects of the drug. Just wld like to hear others opinion of ADD.

 
sasselynn

Asked by sasselynn at 7:09 AM on Mar. 26, 2011 in Tweens (9-12)

Level 2 (7 Credits)
This question is closed.
Answers (15)
  • i'm not a doctor, but i am the mother of an EXTREMELY active two year old girl, and my younger brother had every label in the book thrown at him as a kid. attention deficit, hyperactive, learning disabled, etc. i feel that my daughter is smart, easily bored, and loud... ie, she's two years old, basically. my brother, now 21, is absolutely brilliant, an amazing artist in any medium, a kind person, educated, and with many friends. i believe that he was in fact A BRAT. (gasp!)
    i have seen many times the diagnosis of add, adhd, etc in children whose behavior appeared perfectly normal to me. ( i used to teach preschool and have studied early childhood for years.) often it is frustrated parents and prescription-happy doctors causing more problems than they are solving.
    for example, a five year old boy i knew was the youngest of a three-generation household, grandma being the matriarch. her five grown kids lived with her,
    shilohsmama425

    Answer by shilohsmama425 at 7:25 AM on Mar. 26, 2011

  • I understand your concern. I had mine too when my son was first put on Ritalin. (Later we switched to Stratara) It does take a while to get the dosage right. You dont want to Zombie him out & you dont want it to wear off half way thru the school day either. Concerta is supposed to be time-released, so you would notice it wearing off around dinner time. If he is truly ADD/ADHD, the meds along w/ a behavior & academic plan that you coordinate between home & at school will help him tremendously. My son went thru this & ended up graduating 3rd in his class w/ a 4.4 GPA. GL to you both. :)
    mrsmom110

    Answer by mrsmom110 at 7:24 AM on Mar. 26, 2011

  • Medication can have side effects, such as appetite/weight issues, sleep issues, depression, anxiety, etc. But, as long as he is being monitored this shouldn't be an issue, because they can catch the effects and can change the dosage. What kind of doctor is monitoring him? I heard psychiatrists, neurologists, or psychologists should be the ones monitoring the medication instead of a family practitioner or pediatrician.

    Also, check out THE ADHD BOOK OF LISTS... GREAT book!
    laird6372

    Answer by laird6372 at 7:24 AM on Mar. 26, 2011

  • while some people think that ADD is a myth, it if very real. If the child is having severe enough issues then medication would be ideal. I understand your reluctance to medicate, but if you have a doctor that iswilling to listen to you and adjust the medications as needed, it can be the best thing for your child. You child will be able to have a life out side of being punished or feeling embarassed for not being able to control himself. I DO suggest that you do not have a regular pediatrician or family practicioner monitor meds. I would go with a psychiatrist or a developmental pediatrician.
    layh41407

    Answer by layh41407 at 7:41 AM on Mar. 26, 2011

  • Well, I have to say I am happy they waited until he was 9. I have seen post on here about moms with 3 and 4 year old who's doctors have said their toddlers have ADHD? That is just nuts. ALL toddlers have ADHD. :0) ONce they get to school age it may be a true case of it but it may also be the case of a bored child or a child who isn't getting enough physical activity during the day, or a child who has sensitivity to sugars and food dyes. There are so many approaches to try before medication including therapy to teach thm selves how to wind down and focus. Medication may be nessesary sometimes but I think doctors are to quick to jump to that solution instead of trying others first.
    But_Mommie

    Answer by But_Mommie at 7:54 AM on Mar. 26, 2011

  • Oh, and I am an adult with ADD--I have it is since childhood. It did NOT go away. I have had problems all my life. I have tried many things (modified diets and other tips) all those things have caused has been frustration that it didn't work. In addition, I work at a private school for kids with social/emotional disorders. Yes, I will admit that there are kids that are over diagnosed as ADD that just need better parenting, but i have seen kids who are truly ADD/ADHD. It DOES exist.


    Also, it IS possible to start the meds to help him right now then make other changes as in food and behavior modification techniques to see if they will work for you. 


     

    layh41407

    Answer by layh41407 at 7:54 AM on Mar. 26, 2011

  • and between them, four school-age grandchildren. this little boy was constantly yelled at, often ignored, teased by the older kids, etc... not to the point i'd call it neglect or abuse, but a huge and busy family with little patience for the slowpoke who gets distracted by everything. he wanted love, attention, and someone to listen to him. he often threw fits, couldn't concentrate on schoolwork, and couldn't "finish anything"... but his instructions were, "put your shoes up, clean all your toys and go sit down for dinner." most five year olds cannot focus that long, it's unreasonable. and this child, between 5 and 7, went thru i think 4 different meds.
    i personally would never allow these drugs for my child, and i think they're often a coverup for behavioral issues that could be solved. most of these kids act like zombies on the pills. it's really sad and i strongly discourage it except as an absolute last resort.
    shilohsmama425

    Answer by shilohsmama425 at 7:30 AM on Mar. 26, 2011

  • Hello. I'm in your shoes.

    My stepdaugther was "diagnosed" with adhd 10 years ago (you know there is no such thing as a "diagnosis" for adhd).She was put on Concerta and began falling down the stairs, losing a lot of weight, dizzy spells, vomiting. She lost her creativity and personality changed. Yuk. My son, now 10 years later, I KNOW has hyperactivity, but I will not put him on drugs. I simply make lifestyle adjustments because the symptoms go away as they age. Typically, not in all cases of course, but typically, the adults are the ones who need to make the changes. Not the children. These kids are usually right-brained and creatively gifted...and the adults they are surrounded by are left-brained who expect adhesion to rules and laws and boundaries. Bad combo!

    (send video email free irenekanderson.talkfusionservice.com)
    irenekanderson

    Answer by irenekanderson at 7:40 AM on Mar. 26, 2011

  • i do not have personal experience with this, but if it were my child or children then i would try drugs last. i would try dietary changes first...no dairy, no gluten, no preservatives, no food dye. i would be sure to supplement with fish oil and probiotics, and i would get my child adjusted regularly by a chiropractor. if that didn't work i would seek out a good behavior therapist. i would also speak with the principal of the school and see which teachers deal better with "add" children. in every school some teachers are more likely to suggest a child get evaluated for possible add and some teachers rarely suggest this. imo, some teachers deal better than others. all of that would be a lot of work, and it would be very hard. but i would do all of that before trying the medication.
    happy2bmom25

    Answer by happy2bmom25 at 7:46 AM on Mar. 26, 2011

  • Oh. And another thing. I'm a health insurance agent.

    The long term consequences of medically labeling your child with a "mental condition" isn't good. For you and for him. Each and every RX goes on your MIB and stays on there for 7 years. It can hinder you and him from getting health insurance, or significantly raise your premiums.
    (Not for group coverage - for individual coverage). Just be sure you can live with your decision and make 100% sure its the right thing.
    irenekanderson

    Answer by irenekanderson at 7:48 AM on Mar. 26, 2011

close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN